Alabama, 2003

Damaging Wind in Alabama, June 11, 2003

June 11, 2003 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 11, 12:40 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 11, 12:40 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
140 PM CDT WED JUN 11 2003

A PROMINENT SOUTHERN STREAM SHORTWAVE OVER SOUTHERN MISSOURI...AND A
PHASED WEAKER SHORTWAVE OVER SOUTHERN MISSISSIPPI...WILL CONTINUE
EASTWARD OVERNIGHT...MOVING ACROSS THE FORECAST AREA THIS EVENING.
A BIG OUTFLOW BOUNDARY FROM PREVIOUS CONVECTION OVER SOUTHEAST
LOUISIANA IS SPREADING SOUTHWARD INTO THE LOUISIANA COASTAL WATERS
AND DECELERATING...WHILE THE EASTERN PORTION IS AIDING CONVECTIVE
DEVELOPMENT AS IT SPREADS EASTWARD AT 22-30 KNOTS.  THIS RATE OF
MOVEMENT WILL TAKE MOST OF THE CONVECTION TO THE EASTERN PORTION OF
THE FORECAST AREA BY ISSUANCE TIME SO WILL HANDLE ONGOING CONVECTION
THERE FOR THE FIRST FORECAST PERIOD.  WILL LEAVE MENTION OF POSSIBLE
SEVERE STORMS IN THIS AREA GIVEN LARGE CAPE VALUES WITH SOME
AVAILABLE MID LEVEL DRY AIR.  EXPECT THAT WITH THE REMAINDER OF
FORECAST AREA LEFT UNDER THE INFLUENCE OF THE COOLER OUTFLOW...
CONVECTIVE DEVELOPMENT WILL BE INHIBITED...BUT CANT RULE OUT SOME
DEVELOPMENT AFTER MIDNIGHT SO WILL LEAVE A SMALL CHANCE POP IN FOR
THIS AREA.  A SECOND MID LEVEL SHORTWAVE IN THE SOUTHERN STREAM FLOW
MEANWHILE APPROACHING FROM TEXAS WILL MOVE INTO MISSISSIPPI BY
THURSDAY AFTERNOON.  THIS SYSTEM MOVES ACROSS THE FORECAST AREA
OVERNIGHT WHILE ANOTHER SHORTWAVE SYSTEM ADVANCES INTO TEXAS AND
OKLAHOMA.  CONTINUING GENERALLY LIGHT SOUTHERLY WINDS WILL SUPPORT
SCATTERED CONVECTION OVER THE FORECAST AREA FOR THURSDAY AND FRIDAY
WITH CHANCE POPS FOR THURSDAY AND FRIDAY NIGHT AS THE LATTER SYSTEM
APPROACHES AND MOVES ACROSS MISSISSIPPI AND ALABAMA.  SATURDAY SEES
THE HARBINGER OF AN UNUSUAL 500 MB PATTERN OVER THE CONUS AS A
POWERFUL SYSTEM SWEEPS FROM ONTARIO TO ACROSS THE NORTHEAST
STATES...WHILE SHORTWAVE ENERGY DECELERATES OVER THE CENTRAL
PLAINS/OHIO RIVER VALLEY AREA.  THIS PATTERN MAY RESULT IN LESS
CONVECTIVE DEVELOPMENT OVER THE FORECAST AREA...BUT WILL LEAVE
CHANCE POPS IN CURRENT PACKAGE AS IS OF COURSE.

.EXTENDED...THE MID LEVEL SHORTWAVE ENERGY OVER THE CENTRAL PLAINS
AREA POSSIBLY BECOMES CUTOFF OVER THE SOUTHERN PLAINS ON MONDAY.  AS
THIS OCCURS...THE ASSOCIATED SURFACE LOW SETTLES OVER THE SOUTHERN
PLAINS...WITH A POSSIBLE SURFACE TROF/STATIONARY FRONT EXTENDING TO
THE NORTHEAST.  THE GENERALLY LIGHT SOUTH TO SOUTHWEST WINDS AT THE
SURFACE LOOK SET TO CONTINUE THROUGH THE REMAINDER OF JUNE...AND
WILL SUPPORT AT LEAST CHANCE POPS THROUGH WEDNESDAY AS MID LEVEL
SHORTWAVES EJECT FROM THE UPPER LOW OVER THE SOUTHERN PLAINS.

.MARINE...A RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE NORTHERN
GULF AND MAINTAIN LIGHT ONSHORE FLOW THROUGH MONDAY WITH LITTLE
CHANGE IN SEAS.

.FIRE...NO CONCERNS.  LIGHT SOUTH TO SOUTHWEST FLOW WILL CONTINUE
THROUGH THE WEEKEND AND KEEP AFTERNOON RELATIVE HUMIDITY VALUES WELL
ABOVE CRITICAL LEVELS.

.PRELIMINARY TEMPS / POPS...
MOBILE     75 88 74 88 75 / 30 50 30 50 20
PENSACOLA  76 88 75 87 75 / 30 50 30 50 20
DESTIN     77 87 76 86 76 / 40 50 30 50 20
EVERGREEN  71 88 71 87 71 / 40 50 30 50 20
WAYNESBORO 72 88 72 87 71 / 30 50 30 50 20
CAMDEN     71 88 71 87 71 / 30 50 30 50 20

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

29/23
Hazardous weather outlook, Jun 11, 10:05 AM CST, 3 hours 10 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-112300-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
1105 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON.  SOME STORMS MAY BECOME SEVERE LOCALLY WITH DAMAGING
WINDS GUSTS TO 60 MPH AS THE PRIMARY THREAT.  HAIL TO THE SIZE OF
DIMES MAY ALSO BE POSSIBLE. SOME PONDING OF WATER IS EXPECTED ON
ROADWAYS AND LOW LYING AREAS.

TIMING WISE...ISOLATED SEVERE STORMS COULD DEVELOP ALMOST ANYWHERE
ACROSS OUR AREA THROUGHOUT THE AFTERNOON...HOWEVER...THERE WILL A
TENDENCY FOR THE STRONGEST STORMS TO REMAIN WEST OF I-65 THROUGH MID
AFTERNOON...AND MAINLY AFFECT AREAS EAST OF I-65 DURING THE LATE
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

A MOIST AND MODERATELY UNSTABLE AIRMASS WILL RESULT IN ISOLATED TO
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH TUESDAY. A FEW
OF THESE STORMS MAY CONTAIN VERY HEAVY RAINS...WITH SOME PONDING OF
WATER LIKELY.

OTHERWISE...NO SEVERE OR HAZARDOUS WEATHER IS ANTICIPATED THURSDAY
THROUGH TUESDAY AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS IS NOT EXPECTED
TO BE NECESSARY THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 11, 11:08 AM CST, 2 hours 7 minutes before
ALZ051>053-061-MSZ067-076-079-111800-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1208 PM CDT WED JUN 11 2003

...THUNDERSTORM ADVISORY FOR WASHINGTON...CLARKE...CHOCTAW...
GEORGE...GREENE...WAYNE AND MOBILE COUNTIES UNTIL 100 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS FROM NEAR BUTLER TO CHATOM TO NEAR LUCEDALE.  THESE
STORMS WERE MOVING EAST AT 15 MPH.

THESE THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH SOUTHWEST ALABAMA
AND SOUTHEAST MISSISSIPPI THROUGH THE AFTERNOON.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 40 TO 50 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.  SMALL HAIL IS ALSO LIKELY
WITH THESE STORMS.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 11, 12:05 PM CST, 1 hour 10 minutes before
ALZ052-053-061-MSZ079-111900-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
105 PM CDT WED JUN 11 2003

...THUNDERSTORM ADVISORY FOR WASHINGTON...CLARKE...GEORGE AND MOBILE
COUNTIES UNTIL 200 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS MOVING SLOWLY EAST ACROSS SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA.  THE LEADING EDGE OF THE STORMS WERE FROM JUST
WEST OF GROVE HILL TO CITRONELLE TO EAST OF LUCEDALE.  THESE STORMS
WERE MOVING EAST AT 15 MPH.

THESE STORMS WILL CONTINUE TO MOVE SLOWLY EAST AND WILL BE FROM NEAR
GROVE HILL TO JUST WEST OF MOBILE BY 200 PM.

WIND SPEED ESTIMATES OF AROUND 40 MPH WERE REPORTED FROM AN EARLIER
STORM AND THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS
AND DANGEROUS LIGHTNING. WIND GUSTS OF 40 TO 50 MPH COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER
IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.  SMALL
HAIL IS ALSO POSSIBLE.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 11, 12:15 PM CST, 1 hour before
ALZ054>056-059-060-062-111915-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
115 PM CDT WED JUN 11 2003

...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA UNTIL 215 PM CDT...

...THUNDERSTORM ADVISORY FOR ESCAMBIA...CONECUH...MONROE...WILCOX...
COVINGTON AND BALDWIN COUNTIES UNTIL 215 PM CDT...

AT 115 PM THE STRONGEST STORMS WERE GENERALLY BETWEEN ANDALUSIA AND
MONROEVILLE.  THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA
THROUGH THE AFTERNOON.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 40 TO 50 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 11, 12:40 PM CST, 35 minutes before
FLZ001>006-111930-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
140 PM CDT WED JUN 11 2003

...THUNDERSTORM ADVISORY FOR ESCAMBIA...OKALOOSA AND SANTA ROSA
COUNTIES UNTIL 230 PM CDT...

A CLUSTER OF THUNDERSTORMS CONTINUE TO DEVELOP BETWEEN CENTURY AND
CRESTVIEW.  THESE STORMS WERE MOVING NORTHEAST AT 10 MPH.

THE STORMS WILL CONTINUE TO DEVELOP ACROSS NORTHWEST FLORIDA THROUGH
THE AFTERNOON.  A COUPLE OF STORMS WILL BE MOVING ASHORE BETWEEN
NAVARRE BEACH AND DESTIN BY 200 PM.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 40 TO 50 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.  SMALL HAIL IS ALSO
POSSIBLE WITH THESE STORMS.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 11, 1:05 PM CST, 10 minutes before
ALZ052>056-059-061>064-FLZ001-112000-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
205 PM CDT WED JUN 11 2003

...THUNDERSTORM ADVISORY FOR ESCAMBIA...WASHINGTON...CONECUH...
MONROE...CLARKE...WILCOX...BALDWIN AND MOBILE COUNTIES UNTIL 300 PM
CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW A CLUSTER
OF THUNDERSTORMS MOVING ACROSS SOUTHWEST ALABAMA.  THE STORMS
EXTENDED FROM EAST OF GROVE HILL TO NEAR MOBILE.  THESE STORMS WERE
MOVING EAST AT 15 MPH.

THE STORMS WILL CONTINUE MOVING EAST AND BE NEAR MONROEVILLE TO BAY
MINETTE TO FOLEY BY 300 PM.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 40 TO 50 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crenshaw

When
June 11, 1:15 PM CST to 1:16 PM CST
Where
Crenshaw County, Rutledge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.733, -86.317

High winds from a thunderstorm blew down several trees just west of Rutledge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367384.